Hail, Colfax
- When
- September 5, 12:40 PM CST
- Where
- Colfax County, 5 mi N of Richland
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.500, -97.217
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 5, 4:05 AM CST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 505 AM CDT MON SEP 5 2005 .DISCUSSION... FORECAST CHALLENGE REMAINS CONVECTION CHANCES THROUGH THURSDAY...WITH TEMPERATURES ANOTHER CONCERN. THE AREA HAS COME UNDERNEATH A MOIST AXIS EXTENDING UP TO 700 MB WITH ADDITIONAL MONSOON MOISTURE FARTHER ALOFT. MODELS SUGGEST THAT THIS MOISTURE WILL REMAIN IN PLACE THROUGH 84 HRS...ALTHOUGH THE ORIENTATION OF THE LOWER LVL MOISTURE WILL SWITCH FROM CURRENT N/S AXIS TO A MORE WSW/ENE ORIENTATION AS A FRONT DRIFTS INTO THE REGION. NOCTURNAL THUNDERSTORMS WILL DEVELOP EASILY IN THE PRESENCE OF A LLJ...AS THEY HAVE DONE TONIGHT. DIVERGENCE ALOFT INDUCED BY UPPER LEVEL JET...AND LOW LEVEL CONVERGENCE AS FRONT DRIFTS INTO THE REGION...WILL BOTH PROVIDE ADDITIONAL SUPPORT FOR CONVECTION. WHAT REMAINS EXIGUOUS IS ANY TYPE OF SYNOPTIC SCALE LIFT...AS PREVAILING RIDGE ALOFT STEERS MOST SHORT WAVES TO OUR NORTH. EVEN SO...THE COMBINATION OF FAVORABLE INGREDIENTS HAS RESULTED IN SOME RAISED POPS THROUGH THURSDAY WITH FOCUS ON AREAS FORECAST TO BE NEAR THE FRONT. EXPECT TSTMS TO DRIFT ACROSS NORTHEAST NEBRASKA EARLY THIS MORN...THEN DIE OFF ALONG WITH LLJ. REDEVELOPMENT IS BARELY POSSIBLE WITH AFTN HEATING...ALTHOUGH MORE MID LEVEL CLOUDS WOULD TEND TO HOLD TEMPS DOWN A BIT FROM PAST COUPLE OF DAYS. A BETTER CHC OF TSTMS COMES DURING THE NIGHT AS FRONT APPROACHES...AND EVENING DEVELOPMENT TO OUR WEST MOVES INTO THE AREA. CHANCE OF PRECIP SHIFTS SOUTH TUESDAY THROUGH WEDNESDAY AS TSTMS HELP DRIVE A WEAKENING FRONT SOUTH THROUGH THE AREA. AS IS USUAL WITH THIS SORT OF BOUNDARY...TIMING AND LOCATION ARE RATHER UNCERTAIN BUT BEST CHC OF STRONG TSTMS WILL BE IN THE LATE AFTN AND EVENING. SEE SPC OUTLOOK DISCUSSIONS FOR DETAILS OF THEIR REASONABLE SCENARIO. EXPECT WHAT IS LEFT OF THE BOUNDARY TO MOVE BACK NORTH ON THU IN RESPONSE TO LOWERING PRESSURE IN NRN PLAINS AND ROCKIES IN ADVANCE OF A DIGGING WEST COAST TROUGH ALOFT. THIS STILL LEAVES A DRY FORECAST FRIDAY ONWARD. TEMPERATURES SHOULD BE A BIT LOWER DUE TO MORE CLOUDS TODAY... BUT COOLING WILL BE STRONGER TUE AND WED AS BOUNDARY MOVES ACROSS AREA. CLOUDS AND CONVECTION SHOULD PRODUCE A GREATER DROP IN DAYTIME TEMPS THAN OVERNIGHT LOWS. TEMPERATURES MAY START TO REBOUND A BIT ON THURSDAY...AND REALLY SHOULD BE RISING FRIDAY AND NEXT WEEKEND IN ADVANCE OF DIGGING WEST COAST TROUGH AND MID CONTINENT UPPER RIDGING HOLDING FIRM. UNFORTUNATELY...OLDER TEMP GUIDANCE DID NOT REFLECT THIS SCENARIO... AND COORDINATION REQUIREMENTS PREVENTED A MORE SUBSTANTIVE CHANGE TO INHERITED FORECAST OF COOLER WX THROUGH NEXT WEEKEND. THERE ARE A FEW REASONS TO THINK THAT TEMPERATURES WILL GO BACK UP. AFTER WAFFLING FOR A COUPLE OF DAYS...BOTH GFS AND ECMWF HAVE COME DOWN MORE FIRMLY TOWARD A SOLUTION OF A BLOCKED PACIFIC RIDGE AND STRENGTHENING WEST COAST TROUGH BOOSTING THE UPPER RIDGE FROM MO RVR VALLEY INTO THE SERN U.S. THERE WILL LIKELY BE SOME MINOR SHORT WAVES EJECTING OUT OF THE WESTERN TROUGH...BUT WITH EASTERN RIDGE GENERALLY STRENGTHENING...THESE SHOULD ACT MORE TO PUMP UP A NORTHERN PLAINS SFC LOW THAN TO DRIVE A FRONT THROUGH OUR VICINITY. HPC PRELIMINARY FRONTAL GUIDANCE GENERALLY REFLECTS THIS THINKING...ALTHOUGH IT DOES ALLOW A FRONT TO REACH N CENTRAL NEB NEXT SUNDAY MORNING BEFORE LIFTING IT BACK NORTH NEXT MONDAY. MAX TEMPS COULD WELL REACH THE 90S IF THIS VERIFIES...AS BOTH ECMWF AND GFS RETURN 850 TEMPS INTO LOWER 20S BY SUNDAY EVE. WILL LEAVE THAT DECISION TO LATER FORECASTERS. && NE...NONE. IA...NONE. && POLLACK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT MON SEP 5 2005 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-052300- ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS- FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON- MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE- PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD- SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE- 1150 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF EASTERN NEBRASKA THROUGHOUT THE AFTERNOON. SEVERE STORMS ARE UNLIKELY...HOWEVER SMALL HAIL AND GUSTY WINDS ARE POSSIBLE. THERE IS A CHANCE FOR STRONGER THUNDERSTORMS TO DEVELOP IN CENTRAL NEBRASKA TOWARD EVENING AS A COLD FRONT PUSHES INTO THE AREA. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS OR LARGE HAIL IN NORTHEAST NEBRASKA LATE THIS EVENING. THE STORMS SHOULD BEGIN TO WEAKEN AS THEY MOVE INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA TOWARDS MORNING. PERIODS OF HEAVY RAIN ARE POSSIBLE IN THE STRONGER STORMS OVERNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TUESDAY THROUGH THURSDAY...AND IN NORTHEAST NEBRASKA THROUGH THURSDAY NIGHT. THE STRONGEST STORMS ARE EXPECTED IN THE LATE AFTERNOON AND EVENING HOURS TUESDAY IN ASSOCIATION WITH A COLD FRONT. THE INCREASED INSTABILITY NEAR THE FRONT MAY PRODUCE LINES OF THUNDERSTORMS CONTAINING DAMAGING WINDS AND LARGE HAIL...WITH THE GREATEST RISK IN NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED IN NORTHEAST NEBRASKA THIS EVENING...MAINLY TO THE NORTHWEST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. GRIFFIS
The Omaha radar (KOAX), 74 km away, was scanning. The volume nearest the first event began at 18:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479049.